SAN FRANCISCO, CA 26 October 2011—Stephen J. Traub, chairman of the emergency medicine department at the Mayo Clinic Hospital in Phoenix, recently offered this warning to colleagues across the nation: Fatigue from wading through alerts about drug interactions that conceivably could but likely won`t occur in a particular patient means that computerized order-entry systems don`t fail-safe prescribers against deadly combinations.
"There`s useful information there, the problem is that . . . it`s really difficult to get a really functional [drug-interaction] signal from computerized order-entry systems," Traub said during an educational session October 17 at the American College of Emergency Physicians` meeting in San Francisco.
He advised emergency medicine practitioners to know offhand which of the many drugs given in emergency departments interact, with dire consequences.
From Traub`s point of view, here are the drug interactions with the most significance in emergency medicine:
Warfarin and any drug that alters the gut flora, increases the free warfarin level in the blood, or interacts with the clotting mechanism, Any two drugs capable of prolonging the Q-T interval, Any two sedative–hypnotic agents, A beta-blocker and cocaine in patients with acute coronary syndrome (ACS).
Warfarin, despite the availability of dabigatran, will continue to be a major concern, Traub said. Dabigatran lacks many of the drug-interaction concerns of warfarin, but he said the high price of that new alternative means that many patients will continue to need warfarin and special attention to concomitant medications.
With regard to Q-T interval-prolonging drugs, Traub said to know the following list: amiodarone; erythromycin and clarithromycin; butyrophenones; class Ia, Ic, and III antiarrythymic agents; and methadone. Serotonin type 3-receptor antagonists could be added to that list, he said, because of FDA`s recent action regarding the labeling of ondansetron products.
Ethanol is the most common sedative–hypnotic in patients who come to the emergency department, Traub said. Next in frequency are benzodiazepines. "There is literature out there that suggests that when you`re treating . . . ethanol-intoxicated patients with benzodiazepines, the benzodiazepines make them worse—respiratory depression, sometimes these patients need intubation," he said.
And although a beta-blocker is a "great medication" to give a patient with atherosclerotic ACS, Traub said, that is not necessarily the case with cocaine-induced ACS. "Vasospasm likely plays a bigger part in cocaine-associated coronary syndrome than it does in atherosclerotic coronary syndromes," he said. Give a beta-blocker to a patient with cocaine-induced ACS, and blood flow to the heart may decrease and blood pressure may increase, he warned.